Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Counting semiregular permutations which are products of a full cycle and an involution


Author: D. M. Jackson
Journal: Trans. Amer. Math. Soc. 305 (1988), 317-331
MSC: Primary 05A15; Secondary 05A05, 20C30
DOI: https://doi.org/10.1090/S0002-9947-1988-0920161-4
MathSciNet review: 920161
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Character theoretic methods and the group algebra of the symmetric group are used to derive properties of the number of permutations, with only $ p$-cycles, for an arbitrary but fixed $ p$, which are expressible as the product of a full cycle and a fixed point free involution. This problem has application to single face embeddings of $ p$-regular graphs on surfaces of given genus.


References [Enhancements On Off] (What's this?)

  • [1] E. Bannai and T. Ito, Algebraic combinatorics. I: Association schemes, Benjamin/Cummings, Menlo Park, California, 1984. MR 882540 (87m:05001)
  • [2] D. Bessis, C. Itzykson and J. B. Zuber, Quantum field theory techniques in graphical enumeration, Adv. Appl. Math. 1 (1980), 109-157. MR 603127 (83j:81067)
  • [3] P. Diaconis and M. Shahshahani, Generating a random permutation with random transpositions, Z. Wahrsch. Geb. 57 (1981), 159-179. MR 626813 (82h:60024)
  • [4] D. M. Jackson, Counting cycles in permutations by group characters, with an application to a topological problem, Trans. Amer. Math. Soc. 299 (1987), 785-801. MR 869231 (88c:05011)
  • [5] A. Machi, The Riemann-Hurwitz formula for the centralizer of a pair of permutations, Arch. Math. 42 (1984), 280-288. MR 751506 (86a:20003)
  • [6] Private communication.
  • [7] E. D. Rainville, Special functions, Macmillan, New York, 1960. MR 0107725 (21:6447)
  • [8] O. Rothaus and J. G. Thompson, A combinatorial problem in the symmetric group, Pacific J. Math. 18 (1966), 175-178. MR 0195934 (33:4130)
  • [9] L. J. Slater, Generalized hypergeometric functions, Cambridge Univ. Press, Cambridge, 1966. MR 0201688 (34:1570)
  • [10] R. P. Stanley, Factorization of permutations into $ n$-cycles, Discrete Math. 37 (1981), 255-262. MR 676430 (84g:05014)
  • [11] J. G. Thompson, Rational functions associated to presentations of finite groups, J. Algebra 71 (1981), 481-489. MR 630609 (83a:20048)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05A15, 05A05, 20C30

Retrieve articles in all journals with MSC: 05A15, 05A05, 20C30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0920161-4
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society